Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Factorization of measures and normal conditional distributions


Authors: A. Maitra and S. Ramakrishnan
Journal: Proc. Amer. Math. Soc. 103 (1988), 1259-1267
MSC: Primary 60A10; Secondary 28D05
DOI: https://doi.org/10.1090/S0002-9939-1988-0955019-3
MathSciNet review: 955019
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ (Y,\mathcal{C},Q)$ be a probability space. If every probability measure $ R$ on $ {\mathcal{B}^1} \otimes \mathcal{C}$ with marginal $ Q$ on $ Y$ admits a factorization, where $ {\mathcal{B}^1}$ is the Borel $ \sigma $-field on the real line, $ Q$ must be perfect. Conversely if $ Q$ is perfect and $ \mathcal{C}$ is $ {\aleph _1}$-generated, then (a) for any measure $ R$ on $ \mathcal{A} \otimes \mathcal{C}$ with marginal $ Q$, where $ \mathcal{A}$ is any $ \sigma $-field of subsets of a set $ X$, there is a factorization; (b) for every tail-like sub-$ \sigma $-field $ \mathcal{D}$ of $ \mathcal{C}$, there is a normal conditional distribution given $ \mathcal{D}$. In special cases of interest, normal conditional distributions, satisfying additional desirable properties, are shown to exist.


References [Enhancements On Off] (What's this?)

  • [1] W. Adamski, Factorization of measures and perfection, Proc. Amer. Math. Soc. 97 (1986), 30-32. MR 831381 (87g:28003)
  • [2] D. Blackwell and L. E. Dubins, On existence and non-existence of proper, regular conditional distributions, Ann. Probab. 3 (1975), 741-752. MR 0400320 (53:4155)
  • [3] D. Blackwell and A. Maitra, Factorization of probability measures and absolutely measurable sets, Proc. Amer. Math. Soc. 92 (1984), 251-254. MR 754713 (85j:28005)
  • [4] D. Blackwell and C. Ryll-Nardzewski, Non-existence of everywhere proper conditional distributions, Ann. Math. Stat. 34 (1963), 223-225. MR 0148097 (26:5606)
  • [5] L. E. Dubins, On conditional distributions for stochastic processes, Proc. Sympos. Probability Theory, Univ. of Aarhus, Denmark, 1971. MR 0400321 (53:4156)
  • [6] -, Finitely additive conditional probabilities, conglomerability and disintegrations, Ann. Probab. 3 (1975), 89-99. MR 0358891 (50:11348)
  • [7] -, Measurable, tail disintegrations of the Haar integral are purely finitely additive, Proc. Amer. Math. Soc. 62 (1977), 34-36. MR 0425071 (54:13029)
  • [8] L. E. Dubins and D. Heath, With respect to tail sigma-fields, standard measures possess measurable disintegrations, Proc. Amer. Math. Soc. 88 (1983), 416-418. MR 699405 (84g:28004)
  • [9] D. Heath and W. D. Sudderth, On finitely additive priors, coherence and extended admissibility, Ann. Stat. 6 (1978), 333-345. MR 0464450 (57:4380)
  • [10] D. A. Lane and W. D. Sudderth, Diffuse models for sampling and predictive inference, Ann. Stat. 6 (1978), 1318-1336. MR 523766 (80a:60006)
  • [11] E. Marczewski, On compact measures, Fund. Math. 40 (1953), 113-124. MR 0059994 (15:610a)
  • [12] P. A. Meyer, Probability and potentials, Blaisdell, Waltham, Mass., 1966. MR 0205288 (34:5119)
  • [13] K. Musial, Inheritness and perfectness of measures by thick subsets, Measure Theory, Oberwolfach 1975, Lecture Notes in Math., vol. 541, Springer-Verlag, Berlin and New York, 1976, pp. 31-42. MR 0442181 (56:567)
  • [14] J. K. Pachl, Disintegration and compact measures, Math. Scand. 43 (1978), 157-168. MR 523833 (80d:28020)
  • [15] R. A. Purves and W. D. Sudderth, Some finitely additive probability, Ann. Probab. 4 (1976), 259-276. MR 0402888 (53:6702)
  • [16] C. Ryll-Nardzewski, On quasi-compact measures, Fund. Math. 40 (1953), 125-130. MR 0059997 (15:610d)
  • [17] V. V. Sazonov, On perfect measures, Amer. Math. Soc. Transl. (2) 48 (1965), 229-254.
  • [18] R. Sikorski, Boolean algebras, 2nd edition, Springer-Verlag, Berlin and New York, 1964.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60A10, 28D05

Retrieve articles in all journals with MSC: 60A10, 28D05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0955019-3
Keywords: Factorization, disintegration, conditional distribution, normal conditional distribution, perfect probability space, tail-like $ \sigma $-field, measure-preserving transformation, invariant $ \sigma $-field, symmetric $ \sigma $-field
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society